Iowa, 2016

Heavy Rain in Iowa, July 1 to 2, 2016

July 1 to 2, 2016 · NWS DMX · 2 events in 1 county or zone

There was no severe weather experienced within the region, but an upper level wave well north of the surface warm front provided lift necessary to sustain scattered to widespread showers across portions of central and eastern Nebraska and southwest Iowa. The result was consistent morning rainfall through southwest Iowa, including brief periods of moderate and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

There was no severe weather experienced within the region, but an upper level wave well north of the surface warm front provided lift necessary to sustain scattered to widespread showers across portions of central and eastern Nebraska and southwest Iowa. The result was consistent morning rainfall through southwest Iowa, including brief periods of moderate and heavy rainfall. Reported rainfall amounts were as high as 2.11 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 1, 7:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 1, 7:19 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
819 PM CDT Fri Jul 1 2016

.SHORT TERM.../Tonight/
Issued at 257 PM CDT Fri Jul 1 2016

Surface high pressure begins to slip to the East tonight allowing
for return flow mainly South and West of the state but some of the
warmer and more unstable air could make it into far Southwest
Iowa...especially for locations South of Highway 34. I did keep
the mention of showers or showers and isolated thunderstorms
(depending on where across Southern Iowa) well after midnight but
confidence is low that any one location would see appreciable
rainfall. Temps will be quite pleasant for outdoor activities
tonight.

.LONG TERM.../Saturday through Friday/
Issued at 257 PM CDT Fri Jul 1 2016

There is little change in the overall pattern for the weekend with
a monsoonal flow over the Southern into the central plains. The
models are however hinting at a further North extent to the heavy
rain potential with the Euro being the furthest North and by far
the wettest. While I agree with the potential for the heavier
rainfall further North and affecting Southern Iowa...much of
Southern Iowa is in a D1 or D2 drought and with crops well into
their season...we can take a fair amount of rainfall without
consideration of any widespread flooding. Soil cracks a half inch
wide or so in Southern Iowa were reported to the NWS so at this
time there is no flooding concerns, however we will monitor should
the situation change dramatically.

Independence Day still looks to be dry with slightly warmer temps.
The next chance for rainfall still looking to come Tuesday
night/Wednesday but models differ on the scenario with the
Canadian and Euro pushing a couple different shortwaves across
Iowa during this time which in all likelihood may phase and the
GFS builds a big ridge over Iowa sending the shortwave much
further North and while all solutions produce some kind of
precip...the GFS is by far the driest and the Canadian the wettest
suggesting an MCS across Southern Iowa. With the event 5+ days
out the models will change numerous times and will not change the
forecast much that far out. Temps looking hot by late in the
extended with highs in the 90s again.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 817 PM CDT Fri Jul 1 2016

VFR conditions expected across northern Iowa for the duration of
the forecast although mid and high ceilings will pass overhead.
Showers and a few storms will move into southern Iowa on Saturday
with mainly VFR ceilings but MVFR ceilings will become more likely
with time. Surface winds will be light overnight and increase from
the southeast on Saturday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...Cogil
Hazardous weather outlook, Jul 1, 2:49 PM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI JUL 1 2016

IAZ044-045-057>059-070>074-081>086-092>097-022100-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-WARREN-
MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
349 PM CDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN IOWA
OVER THE WEEKEND...MAINLY SOUTH OF INTERSTATE 80. THE PROBABILITY
OF SEVERE WEATHER APPEARS LOW BUT LOCALLY HEAVY RAINFALL MAY BE
POSSIBLE TOWARD THE MISSOURI BORDER.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST TUESDAY NIGHT INTO
EARLY WEDNESDAY...AND AGAIN THURSDAY THROUGH FRIDAY. THE POTENTIAL
FOR SEVERE WEATHER DURING THESE PERIODS WILL BE BETTER DETERMINED
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH AT LEAST THE JULY
4TH HOLIDAY.

IAZ004>007-015>017-023>028-033>039-046>050-060>062-075-022100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MAHASKA-
349 PM CDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN IOWA
OVER THE WEEKEND...MAINLY SOUTH OF INTERSTATE 80. THE PROBABILITY
OF SEVERE WEATHER APPEARS LOW BUT LOCALLY HEAVY RAINFALL MAY BE
POSSIBLE TOWARD THE MISSOURI BORDER.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST TUESDAY NIGHT INTO
EARLY WEDNESDAY...AND AGAIN THURSDAY THROUGH FRIDAY. THE POTENTIAL
FOR SEVERE WEATHER DURING THESE PERIODS WILL BE BETTER DETERMINED
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH AT LEAST THE JULY
4TH HOLIDAY.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Adams

When
July 1, 11:00 PM CST to July 2, 8:00 AM CST
Where
Adams County, 0.87 mi NW of Corning
Reported by
Public
Coordinates
40.990, -94.740

Public reported heavy rainfall of 1.53 inches so far. Beginning time radar estimated.

Heavy Rain, Adams

When
July 1, 11:00 PM CST to July 2, 11:50 AM CST
Where
Adams County, 0.87 mi NW of Corning
Reported by
Public
Coordinates
40.990, -94.740

Public reported heavy rainfall of 2.11 inches so far. Beginning time radar estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641146, 641147.